Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Mirena emergency?
shanji1 posted:
Dear Nurse Jane, Thank you for all the good you do. My question is with regards to a Mirena that was inserted just over a year ago. I had no known pre-existing conditions besides Pcos. Today at about 4 p.m. I wondered why I felt so wet. Well I went to the bathroom to check myself, only to discover I was having an accident. My underwear, the pantiliner and pants were soaked and a mess. I am bleeding bright red blood right now, but it is somewhat light. What could this be? My periods have always been light brown since I inserted it and the strings are in place. I have had very painful cramps over the course of the year on most days, in the centre, lower abdominal area. Please tell me what you think could be happening. Over the past week, I've had light bleeding, light-brown in colour. Thanks
Jane Harrison Hohner, RN, RNP responded:
Dear Shanji: Your usual "Mirena periods" have been light brown--and I assume a more scant flow. Hope I am tracking you correctly.

There are a few POSSIBLE explanations for the recent gushing flow.

1. Undetected pregnancy leading to miscarriage--I would really doubt this is the culprit as the Mirena has an extremely low pregnancy rate. Yet you should rule out pregnancy if you are sexually active by getting a reliable pregnancy test.

2. Very thinned out lining of the uterus---Over time the exposure to the synthetic progesterone in the Mirena can yield a very thinned out uterine lining. Paradoxically, when the lining gets super thin it can produce heavier/erratic bleeding.

3. Current ovarian cyst--An ovarian cyst can produce prolonged/increased estrogen levels. This in term can make the lining of the uterus thicker--creating a heavier flow. This may be more likely given your PCOS history.

4. Uterus is attempting to expel the IUD--I rather doubt this after a year of use and apparently strings are unchanged.

Bottom line, if heavy bleeding returns or becomes the new pattern you should check in with the GYN or clinic that inserted your Mirena. An ultrasound can check the position of the IUD, check for a dominant ovarian cyst, and can even gage the thickness of the lining of the uterus.

shanji1 replied to Jane Harrison Hohner, RN, RNP's response:
Thanks Again Nurse Jane,
I appreciate your advice and will do my annual checkup next week, just to be on the safe side,

Helpful Tips

I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.